Effects of poisoning can include abdominal pain, vomiting, diarrhea, inability to urinate, headache, mood swings, and acute kidney injury, which can lead to death.
The World Health Organization warned on Tuesday of a tainted cough medicine linked to the death of 300 children last year.
Despite its previous warnings about the same drug, which was manufactured in India and Indonesia, the WHO said the drug was found circulating in both the Marshall Islands and the Federated States of Micronesia in the western Pacific.
The alert relates to a batch of GUAIFENESIN SYRUP TG syrup which has been described by the World Health Organization as a “low quality (contaminated)” medicine. Guaifenesin is an expectorant used to relieve chest congestion and cough symptoms.
Samples of guaifenesin syrup taken in the Marshall Islands were analyzed by the quality control laboratories of the Australian Therapeutic Goods Administration. The analysis showed that the product contained unacceptable amounts of contaminated diethylene glycol and ethylene glycol.
The organization said that the manufacturer of the drug is QP PHARMACHEM LTD in the Indian province of Punjab, and the declared marketer for it is TRILLIUM PHARMA, which is also Indian.
Neither company has yet provided WHO with assurances regarding the safety of these products.
Diethylene glycol and ethylene glycol are substances that cause poisoning to humans when consumed and can lead to death.
The organization warns of health problems that may result from the use of the drug, which could lead to death, especially in children.
Also, the effects of poisoning can include abdominal pain, vomiting, diarrhea, inability to urinate, headache, mood swings, and acute kidney injury that may lead to death.